Sunday, November 15, 2009

Hypoestrogen, What is that?

Women of all ages can have hypoestrogen. Hypoestrogen is when levels of cycling estrogen falls below the normal range of 150 pg/ml to 550 pg/ml. The symptoms are felt by women in many ways. And every woman knows when “the change” happens. Some women even know when slight changes begin to occur. Even the women who are lucky enough to never experience a hot flash often have probably experienced one of the following other hypoestrogen symptoms: heart palpitations, insomnia, mood swings, joint aches, headaches, fatigue, low libido, vaginal dryness, bloating, skin dryness, brain fog….just to name a few.

When just a few symptoms began to occur with me at age 42, I was NOT thinking it was from hypoestrogen. I knew that to be “menopause” and I was still cycling every 28 days having a 3-4 day period and just had two babies 15 months apart. When my doctor told me I should start on beta blockers to control my anxiety feelings and onset of heart palpitations, I decided to dig really deep and figure out what was causing the changes in my body to occur. I knew these changes came out of no where started to occur shortly after my last pregnancy at age 41. At that time my estrogen level was 48 pg/ml. I didn’t know much about fractionating the estradiol out of the estrogen total at that time. I didn’t know what the significance was about timing the cycling and checking blood. I didn’t know that fluctuations in estrogen can be pretty significant just days apart in a cycle. I also didn’t realize that if estrogen wasn’t peaking and I wasn’t ovulating I was not getting any progesterone and therefore had cycles with unopposed estrogen.

I’ve been treating women who have hypoestrogen levels and have seen the dramatic changes that occur when estrogen and progesterone are replaced in a cyclic dosing schedule and reach their individual therapeutic range in the blood serum. Like I said earlier, estrogen peaks around 350-550 pg/ml and is around 100-150 pg/ml on baseline days. Progesterone peaks around 10-15 ng/ml and is around 2-5 ng/ml on baseline days. Hormones that are too low cause symptoms that women feel and experience. They are real symptoms.

How long would you replace your thyroid if you were hypothyroid? I believe you would say forever. Well, I say that is how long we should replace our estrogen and progesterone if we have hypoestrogen. The results are amazing. It’s easier to replace hormones when receptors are still present and active. But, it is never too late. I have patients who are doing amazingly well that are in their late 70’s. I also have patients as young as 19 whose symptoms are resolved dramatically using bioidentical hormones in cyclic dosing and the results cannot even compare to that of traditional care, which is oral birth control pills (synthetic estrogen and synthetic progestins) given in static doses using low amounts of hormones. I know many women who cannot stand how they feel on the pill. Maybe some women don’t even realize that it is the pill causing some of the symptoms they experience.

Women can change the standard of care. My goal is to educate women and then we have a choice what we want to do with that information. We cycle. Let’s keep on cycling.


Hypoestrogen, What is that?


Call my office to set up an appointment or email me 815-476-5210 or jones.gretchen@gmail.com

1 comments:

Joy said...

I found your blog on a search for why I am so exhausted during this phase in my cycle. I am 33 years old and have had therapy for low adrenal function before. However, this seems related to my cycle. I have regular, 28 day cycles. I have had a problem with very long periods and very heavy flow in the past. I tried low-dose birth control and am alergic to it :) I later found much improvement with the use of natural progesterone cream, which I still use. Yesterday was day 8 in my cycle and the first day after flow. I feel very tired and sleepy, and unable to function normally. I am a young mother of two and this is not like me. Since I'm in the "late folicular" phase, what could this be signaling? I don't have a doctor in this area yet and finding one who I will like may take me some time. I'm just wondering if it could be that my dose of progesterone cream could cause this? Or that maybe I need to supplement with estrogen as well? Keep in mind that birth control pills give me terrible hives.

Post a Comment

Thanks for joining my revolution to educate women about their hormones! Let's work together.